Indiana, 2001

Lightning Strike in Indiana, July 9, 2001

July 9, 2001 · NWS IND · 1 event in 1 county or zone

A man was killed indirectly as he attempted to move a power line outside his apartment. The power line was downed the previous day by a lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A man was killed indirectly as he attempted to move a power line outside his apartment. The power line was downed the previous day by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 2:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 2:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EST MON JUL 9 2001

THUNDERSTORMS WILL END OVER THE SOUTHWEST PART OF THE FORECAST AREA
THIS MORNING. STORMS MAY DEVELOP THIS AFTERNOON.

AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE PAST SOUTHWEST INDIANA
EARLY THIS MORNING. THUNDERSTORMS OVER SOUTHWEST INDIANA WILL
END.

A FLAT SURFACE PRESSURE PATTERN PERSISTED OVER THE AREA. THIS
MORNINGS THUNDERSTORMS HAVE PUT DOWN A BOUNDARY FROM CENTRAL
ILLINOIS THROUGH SOUTHWEST INDIANA. AN UPPER LEVEL HIGH PRESSURE WAS
STILL OVER THE SOUTHERN PLAINS STATES. AN UPPER LOW WAS OVER JAMES
BAY.

AFTER THE UPPER SHORT WAVE PASSES EARLY THIS MORNING...NOT MUCH TO
FOCUS ON THE REST OF TODAY OR TONIGHT. THE MODELS DO PUSH A COLD
FRONT INTO THE AREA TOMORROW. AN UPPER LEVEL SHORT WAVE IS FORECAST
TO MOVE SOUTHEAST THROUGH THE GREAT LAKES.

WILL KEEP A CHANCE OF THUNDERSTORMS THIS AFTERNOON. CAPES WILL BE
QUITE HIGH. SEVERE STORMS COULD DEVELOP. NO PRECIPITATION FOR
TONIGHT. WILL LIMIT CHANCE OF THUNDERSTORMS TO THE NORTHEAST PART OF
THE AREA TOMORROW.

GUIDANCE TEMPERATURES LOOK GOOD.

.IND...NONE.
DS

In the hours before

Special weather statement, Jul 9, 4:50 AM EST, 4 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EST MON JUL 9 2001

...CENTRAL INDIANA IS GOING TO BE VERY WARM AND HUMID TODAY...

THUNDERSTORMS GAVE SOME RELIEF FROM THE HEAT AND HUMIDITY
YESTERDAY AFTERNOON AND EVENING. HOWEVER...IT WILL TURN VERY WARM AND
HUMID AGAIN BY THIS AFTERNOON.

HIGH TEMPERATURES ARE GOING TO BE AROUND 90 DEGREES. WITH DEW POINTS
RISING BACK INTO THE MID 70S...HEAT INDEXES WILL REACH TO AROUND 100.
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND AGAIN PROVIDE SOME
RELIEF.

TO AVOID HEAT RELATED ILLNESS...DRINK PLENTY OF WATER. STOP WORK OR
PLAY IF YOU FEEL STRESSED BY THE HEAT. GET OUT OF THE SUN AND INTO
THE SHADE AS MUCH AS POSSIBLE.
Special weather statement, Jul 9, 4:56 AM EST, 4 hours 4 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 AM EST MON JUL 9 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THUNDERSTORMS OVER THE SOUTHWEST PART OF CENTRAL INDIANA MAY
PRODUCE HEAVY RAINFALL EARLY THIS MORNING...BUT THEY WILL
NOT BECOME SEVERE.

THUNDERSTORMS MAY DEVELOP OVER CENTRAL INDIANA THIS AFTERNOON...
AND THOSE STORMS COULD BECOME SEVERE. DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM ANY STORMS
THIS AFTERNOON.

SPOTTER ACTIVATION MAY BECOME NECESSARY.

SEVERE STORMS ARE POSSIBLE OVER THE EAST PART OF CENTRAL
INDIANA TUESDAY.

The radar

The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
July 9, 9:00 AM EST
Where
Marion County, Speedway
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263901.